Iowa, 2007

Tornadoes and Damaging Winds in Iowa, June 7, 2007

June 7, 2007 · NWS DMX · 6 events in 4 counties and zones

A very intense low pressure moved from northeast North Dakota into northern Minnesota during the day on the 7th. Strong moisture transport took place during the previous night with a low level jet approaching 90 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
$25,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very intense low pressure moved from northeast North Dakota into northern Minnesota during the day on the 7th. Strong moisture transport took place during the previous night with a low level jet approaching 90 kts. The surface low fell below 980 mb, making this depth a sigma 5 event for June. During the afternoon, temperature warmed into the 80, while dew points recovered into the 65 to 70 degree range. Dew points at the 850 mb level reached the mid teens C. The atmosphere became unstable with the lifted index falling to the -5 to -8 C. range, and most unstable CAPES in the 2000 J/kg range. Although deep moisture was limited, there were sufficient dynamic forcing. Effective shear was in the 60 to 70 kt range over eastern Iowa with a 40 to 50 kt low level jet in place during the afternoon. LCL levels fell to 1000 to 1250 meters. There was a decent amount of CAPE in the -10 to -30 C. layer with 200 to 300 J/kg available. The freezing level was quite high however, between 14,500 and 15,500 feet. Thunderstorms erupted by the early afternoon as a strong dry line moved into the state. The contrast in dew points was nearly 30 degrees across the dry line with upper 30s to low 40s to the west, and upper 60s to the east. The thunderstorms formed into a scattered line with several discreet supercells along the line. Two tornadoes occurred, one in Marion County, the other in Appanoose. Both were brief touchdowns with little to no damage reported. The only other damage reported with the storms was some scattered wind damage reports. Winds from one of the thunderstorms sank a boat on Lake Redrock at the dock, and several other boats were damaged. With the freezing level quite high, there were few reports of hail and none that reached several levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 11:35 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 7, 11:35 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT THU JUN 7 2007

UPDATED FOR AVIATION

.DISCUSSION...

VERY DYNAMIC SYSTEM WITH BROAD LOW PRES OVR NRN SD AND HAS ONLY
FILLED SLIGHTLY OVR THE PAST 6 TO 8 HRS.  PRES NEAR REC LOWS FOR JUN
WITH THIS ONE.  CNVCTN WEAKENING OVR NE INTO SD ATTM WITH THE CAP OF
+14 AT H7 WELL IN PLACE YET.  IN SPITE OF LLJ OF 90 KTS INDICATED
(ABOUT 70 OR SO IN REALITY DUE TO SOME BIRD INTERACTION) THERE IS NO
CONVERGENCE TO KEEP THINGS GOING.  THIS TREND SHOULD CONT INTO THE
MORNING WITH ONLY SCATTERED TSRA SLIPPING INTO THE WRN CWA.  CAP
WILL ERODE TDA AS COOLER AIR MOVES IN ALF.  DECENT PARAMETERS I
PLACE FOR THIS AFTN WITH CAP BROKEN, 2-3K OF CAPE AND 60 TO 80 KTS
SHEAR.  STORMS LIKELY TO BE A BIT SCATTERED IN NATURE WITH MSTR
SOMEWHAT LIMITED.  SVR POTENTIAL IS THERE AFTER MID DAY INTO THE
EARLY EVE.  FNT MOVS TO THE E WITH A QUIET PERIOD UNTIL WAA BEGINS
TO AFFECT THE CWA LATER SAT NGT.  SW OR WSWLY FLOW GOING INTO NEXT
WK PROMISES TO KEEP WX PTRN ACTIVE AGAIN FOR AT LEAST THE FIRST HALF
OF THE WEEK.

&&

.AVIATION...07/18Z

DRY LINE MOVING TRHOUGH CENT IA AT MIDDAY IS PUTTING AN END TO
CONVECTIVE THREAT W OF A LINE FROM MCW TO DSM. KALO AND KOTM STILL
HAVE THREAT FOR TSRA...POSSIBLY SVR...THIS AFTN...BUT THAT THREAT
SHOULD END IN THE EAST 21-23Z. OTHERWISE...VFR CIGS/VSBY WILL RULE
THROUGH 06Z AND WINDS WILL BE GUSTY OUT OF THE SOUTH TO
SOUTHWEST...VEERING TO THE W IN THE EVENING. APPEARS THAT WRAP
AROUND LOW LVL MOISTURE WILL AFFECT CENT IA 06-14Z NW TO SE WITH
SOME MVFR CIGS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVY 18Z-01Z FOR THE NORTH
HALF OF THE CWA FROM INTERSTATE 80 NORTH.

&&

AVIATION...MOYER
Hazardous weather outlook, Jun 7, 8:10 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
910 AM CDT THU JUN 7 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
910 AM CDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD INTO THE WEST HALF OF IOWA THIS
MORNING...AND A FEW COULD BE SEVERE.  HOWEVER STRONG THUNDERSTORM
DEVELOPMENT IS LIKELY FROM NOONTIME THROUGH THE AFTERNOON ALONG AND
EAST OF INTERSTATE 35 WITH SEVERE STORMS QUITE POSSIBLE. THE HIGHEST
PROBABILITY WILL BE IN AREAS FROM WATERLOO TO OTTUMWA BY LATE
AFTERNOON.  ALL TYPES OF SEVERE WEATHER ARE POSSIBLE WITH THIS
SYSTEM...HOWEVER THE MOST LIKELY WILL BE WIND GUSTS OF UP TO 75 MPH
AND ISOLATED TORNADOES.

IN ADDITION...SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS TO AROUND 45
MPH...CAN BE EXPECTED THIS AFTERNOON AND EVENING MAINLY FROM
INTERSTATE 80 NORTH.

A WIND ADVISORY IS IN EFFECT FOR THE AREA ALONG INTERSTATE 80
NORTH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL MOVE INTO THE STATE BY SUNDAY AND CONTINUE
THROUGH MONDAY NIGHT STATEWIDE...AND OVER THE NORTH INTO
WEDNESDAY. IS IS TOO EARLY TO BE VERY SPECIFIC AS FAR AS SEVERE
POTENTIAL IS CONCERNED...HOWEVER AT THIS TIME IT APPEARS THERE IS
A THREAT FOR SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...ESPECIALLY ALONG AND EAST OF
THE INTERSTATE 35 CORRIDOR.

AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 1000 AM
THIS MORNING.

SMALL

The radar

The Des Moines radar (KDMX), 73 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Marion

When
June 7, 11:48 AM CST
Where
Marion County, 4.15 mi N of Columbia
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Public
Coordinates
41.240, -93.150

Tornado touched down in open country with no damage reported.

Thunderstorm Wind, Marion

When
June 7, 12:00 PM CST
Where
Marion County, 2.32 mi SSW of Pella Muni Arpt
Measured
57 kt (66 mph) estimated gust
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
41.370, -92.970

Thunderstorm Wind, Mahaska

When
June 7, 1:18 PM CST
Where
Mahaska County, 4.99 mi ESE of Lacey
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.360, -92.570

Thunderstorm Wind, Mahaska

When
June 7, 1:25 PM CST
Where
Mahaska County, 3.7 mi E of Lacey
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.400, -92.579

Tornado, Appanoose

When
June 7, 1:35 PM CST
Where
Appanoose County, 2.08 mi N of Plano
Rating
EF0
Path length
0.15 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
40.780, -93.050

Tornado touched down briefly in open countryside.

Thunderstorm Wind, Wapello

When
June 7, 2:30 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.020, -92.420

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25313, 25315, 25327, 25320, 25314, 25324.